Purpose — Recent observations in patients with atrial fibrillation who are receiving warfarin suggest that concomitant treatment with a 3-hydroxy-3-methylglutaryl coenzyme A reductase inhibitor (statin) decreases the risk for bleeding.
Methods — We conducted a population-based, nested case-control study using the linked administrative databases of Ontario, Canada, to assess whether statin use decreases the risk of bleeding in warfarin users. Eligible patients were Ontario residents, age 66 years or more, with atrial fibrillation who were prescribed warfarin between April 1, 1994, and December 31, 2001. Patients were followed until hospitalization for upper gastrointestinal or intracranial bleeding, study end (March 31, 2002), discontinuation of warfarin, or death. Cases were matched to controls by age and sex. Logistic regression analysis was used to estimate odds ratios (ORs) and 95% confidence intervals (CIs) for the association between bleeding and statin use.
Results — We identified 79,207 warfarin users with atrial fibrillation. There were 1518 cases with an upper gastrointestinal or intracranial bleed and 15,100 matched controls without bleeding. Long-term (≥1 year) statin use was associated with a lower risk for any bleeding (OR=0.80; 95% CI, 0.66-0.97). However, there was no association between bleeding and recent (<6 months) statin use (OR=1.04; 95% CI, 0.74-1.48) or statin use of any duration (OR: 0.91; 95% CI, 0.77-1.07), suggesting potential confounding of the association between statin use and bleeding by a health-user effect.
Conclusion — Long-term statin use may be associated with a decreased risk for bleeding in warfarin users with atrial fibrillation. Additional research is needed to further explore this putative association.
View full text